Wisconsin, 2010

Flash Flooding in Wisconsin, August 13, 2010

August 13, 2010 · NWS MKX · 2 events in 2 counties and zones

Repeated rounds of thunderstorms with heavy rain caused flash flooding in Sauk and Columbia counties. The thunderstorms developed ahead of a warm front, as a low-level jet pushed warm, moist air over the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Repeated rounds of thunderstorms with heavy rain caused flash flooding in Sauk and Columbia counties. The thunderstorms developed ahead of a warm front, as a low-level jet pushed warm, moist air over the boundary. Surface temperatures in the low to mid 80's, along with moist dew points in the low 70's, contributed to the instability needed for the thunderstorms as well as provided ample moisture for the heavy rain. Precipitable water values were over 2 inches. National Weather Service Doppler radar estimated 5 to 6 inches of rain fell in extreme northwest Sauk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 13, 2:18 AM CST, 8 hours 57 minutes earlier.

Area forecast discussion, Aug 13, 2:18 AM CST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 AM CDT FRI AUG 13 2010

.DISCUSSION...FORECAST FOCUS ON ASSESSING A NEED FOR A HEAT
HEADLINE TODAY AND THEN ON STORMS TONIGHT INTO SATURDAY MORNING.

TODAY- CONFIDENCE...MEDIUM
UPPER FLOW CARRYING CONVECTION TO OUR NORTH AND WEST WITH PLENTY OF
CLEAR AIR TO OUR SOUTH. 850/700 WAA/MOIST ADVECTION MID CLOUDS
DEVLOPING ACROSS IOWA. MODELS SUGGESTING WESTERN CWA VULNERABLE
THIS AFTERNOON...ESPECIALLY THE NEW ECMWF AND HRRR. 925 TEMPS INTO
THE MID 20SC...SUGGESTING L90S. QUITE SIMILAR TO YESTERDAY.
HOWEVER SEEING SOME LOWER DEWS EVOLVING IN THE EAST. THAT COMBINED
WITH MORE CLOUDS ENCROACHING FROM THE WEST LEADS TO HOLDING OFF ON
A HEAT ADVISORY AT THIS POINT.

TONIGHT- CONFIDENCE...MEDIUM
SHORTWAVE RIDES INTO THE UPPER MIDWEST. DECENT 700 OMEGA. LOW LEVEL
JET DOES NOT LOOK OVERLY STRONG. SOME RIGHT REAR QUADRANT UPPER
DIVERGENCE. PLENTY OF MOISTURE WITH 850 DEWS INTO THE TEENS. 0-6KM
SHEAR 30-35 KNOTS AND 0-1KM SHEAR 20-25 KNOTS. WILL CARRY HIGH POPS
AND MENTION HEAVY RAIN IN WESTERN CWA. MODELS SUGGEST STORMS LOSE A
LITTLE OOMPH INTO THE EASTERN CWA. FLASH FLOOD GUIDANCE QUITE HIGH
SO WILL HOLD OFF ON WATCH.

SATURDAY- CONFIDENCE...MEDIUM
SURFACE/850 TROUGH AXIS HANGS BACK ENOUGH TO KEEP POPS IN. BEST
CHANCE LOOKS TO BE IN THE MORNING...LEANING TOWARDS THE MORE
PROGRESSIVE SCENARIO OF THE ECMWF/GFS.

SUNDAY- CONFIDENCE...MEDIUM
NORTHWEST WINDS AND COOL AIR ADVECTION WILL PUT AN END TO THE 90S
TEMPS AND HEAT INDICES. HIGH PRESSURE BUILDS TOWARDS IOWA.

MONDAY- CONFIDENCE...MEDIUM
BROAD CYCLONIC UPPER FLOW. MOST VORTICITY LOOKS CHANNELIZED AND TO
OUR NORTH. WILL FOLLOW THE LEAD OF THE GFS/ECMWF AND STICK WITH THE
GOING DRY FORECAST.

TUESDAY- CONFIDENCE...LOW TO MEDIUM
SURFACE HIGH LOOKS TO BE THE DOMINANT FEATURE. ECMWF TRIES TO BRING
A TROUGH ACROSS TUESDAY NIGHT. WILL LEAVE SMALL POPS IN FOR THAT
POSSIBLE SCENARIO.

&&

.AVIATION...NO FOG EXPECTED THIS AM OVER THE TAF SITES AND ONLY
LOCALIZED FOG OVER LOW LYING AREAS OVER THE REMAINDER OF SRN WI.
OTHERWISE VFR CONDITIONS TO HOLD TODAY BUT WITH CHANCES OF TSTORMS
BY MID TO LATE AFTERNOON MAINLY WEST OF KMSN AS AN UPPER LEVEL
DISTURBANCE AND COLD FRONT APPROACHES. THE UPPER LEVEL DISTURBANCE
WILL THEN MOVE THROUGH WI TNT WHILE THE COLD FRONT WILL LINGER ON
SAT. WIDESPREAD SHOWERS AND TSTORMS WILL MOVE INTO SOUTH CENTRAL WI
DURING THE EVENING AND MAY NOT REACH FAR ERN WI UNTIL LATE EVENING
OR OVERNIGHT. VFR TO PREVAIL BUT MVFR CIGS AND MVFR-IFR VSBYS WITHIN
TSTORMS ESPECIALLY TNT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...COLLAR
AVIATION/MARINE...GEHRING
Hazardous weather outlook, Aug 13, 10:26 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1126 AM CDT FRI AUG 13 2010

WIZ046-047-051-052-056>060-062>072-140930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1126 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON MAINLY
OVER SOUTH CENTRAL WISCONSIN...AND TONIGHT OVER ALL OF SOUTHERN
WISCONSIN. AN UPPER LEVEL DISTURBANCE AND APPROACHING COLD FRONT
WILL TRIGGER THUNDERSTORMS OVER MINNESOTA...IOWA...AND WESTERN
WISCONSIN THIS AFTERNOON...AND MOVE EAST TONIGHT.

ISOLATED TORNADOES MAINLY WEST OF MADISON ARE POSSIBLE...ALONG WITH
DAMAGING WINDS AND LARGE HAIL OVER ALL OF SOUTHERN WISCONSIN.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL AND PORTIONS OF
SOUTHEAST WISCONSIN THROUGH LATE TONIGHT...MAINLY ALONG AND WEST OF
A FOND DU LAC...TO MADISON...TO MONROE LINE. A VERY MOIST
ATMOSPHERE...ALONG WITH SATURATED GROUND CONDITIONS FROM RECENT
RAINFALL...WILL CONTRIBUTE TO THE THUNDERSTORMS PRODUCING HEAVY RAIN
AND POSSIBLE FLASH FLOODING ACROSS THIS AREA.

ANOTHER HOT AND HUMID DAY IS EXPECTED...WITH HEAT INDEX VALUES IN
THE 90S. IN ADDITION...AN AIR QUALITY WATCH FOR THE POTENTIAL OF
ELEVATED CONCENTRATIONS OF OZONE IS IN EFFECT FOR THE LAKE COUNTIES
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS ON SATURDAY...AS THE
COLD FRONT EXITS SOUTHERN WISCONSIN. A VERY WARM AND HUMID AIRMASS
WILL REMAIN IN PLACE FOR SATURDAY...WITH HEAT INDEX VALUES IN THE
90S.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY...AS ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE
GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-140930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1126 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY LATE AS AN UPPER LEVEL
DISTURBANCE AND COLD FRONT APPROACHES LAKE MICHIGAN. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TONIGHT ACROSS THE
NEARSHORE WATERS. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS ON SATURDAY...AS THE
COLD FRONT EXITS SOUTHERN WISCONSIN AND LAKE MICHIGAN. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY...AS
ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE GREAT LAKES.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 13, 6:58 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
758 AM CDT FRI AUG 13 2010

WIZ046-131400-
MARQUETTE-
758 AM CDT FRI AUG 13 2010

...STRONG THUNDERSTORM MOVING INTO MARQUETTE COUNTY...

AT 756 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL JUNEAU COUNTY...MOVING EAST AT 45
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WESTFIELD BY 830 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

GEHRING
Special weather statement, Aug 13, 7:26 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
826 AM CDT FRI AUG 13 2010

WIZ046-047-051-056>058-131430-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-MARQUETTE-SAUK-
826 AM CDT FRI AUG 13 2010

...STRONG THUNDERSTORM MOVING INTO STATE HIGHWAY 51 AREA...

AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES WEST OF
BERLIN TO 23 MILES NORTH OF PORTAGE TO 21 MILES NORTHWEST OF PORTAGE
TO 28 MILES WEST OF PORTAGE...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WESTFIELD BY 835 AM CDT...
  MONTELLO BY 900 AM CDT...
  PORTAGE AND PRINCETON BY 915 AM CDT...
  BERLIN BY 925 AM CDT...
  GREEN LAKE AND RIPON BY 930 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

KAPELA
Special weather statement, Aug 13, 8:05 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 AM CDT FRI AUG 13 2010

WIZ046-047-051-056>058-131500-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-MARQUETTE-SAUK-
905 AM CDT FRI AUG 13 2010

...STRONG THUNDERSTORM MOVING THROUGH WISCONSIN DELLS AREA OVER TO
THE STATE HIGHWAY 51 AREA AND EAST TO RIPON...

AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF BERLIN TO 14 MILES NORTHEAST OF PORTAGE TO BARABOO...MOVING EAST
AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO AROUND 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PRINCETON BY 915 AM CDT...
  PORTAGE BY 925 AM CDT...
  BERLIN BY 930 AM CDT...
  GREEN LAKE BY 935 AM CDT...
  MARKESAN BY 940 AM CDT...
  PARDEEVILLE BY 945 AM CDT...
  RIPON BY 950 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. AN OLD TREE MAY BE PUSHED DOWN. STAY AWAY
FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KAPELA
Special weather statement, Aug 13, 8:34 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
934 AM CDT FRI AUG 13 2010

WIZ046-047-051-056>058-131530-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-MARQUETTE-SAUK-
934 AM CDT FRI AUG 13 2010

...STRONG THUNDERSTORM MOVING THROUGH THEH AREA BETWEEN WISCONSIN
DELLS...BERLIN...RIPON...AND PORTAGE...

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BERLIN TO 6 MILES
WEST OF RIPON TO 7 MILES EAST OF PORTAGE TO 5 MILES SOUTHEAST OF
BARABOO...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH...PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  RIPON AND MARKESAN BY 940 AM CDT...
  CAMBRIA BY 950 AM CDT...
  ROSENDALE AND BRANDON BY 1000 AM CDT...
  RIO AND RANDOLPH BY 1005 AM CDT...
  WAUPUN AND NORTH FOND DU LAC BY 1020 AM CDT...
  FOND DU LAC AIRPORT AND FOND DU LAC BY 1025 AM CDT...
  OAKFIELD AND BEAVER DAM BY 1030 AM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KAPELA
Local storm report, Aug 13, 9:12 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1012 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       PORTAGE                 43.55N 89.47W
08/13/2010  E1.50 INCH       COLUMBIA           WI   NWS EMPLOYEE

            SOME FLOODING ON STREETS AND IN FIELDS...STREETS STILL
            PASSABLE

&&

SEARS

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sauk

When
August 13, 11:15 AM CST to 2:00 PM CST
Where
Sauk County, Ironton to 3 mi W of Hillpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.550, -90.130

Several rounds of thunderstorms produced heavy rain that closed numerous roads, with 1 to 3 feet of water covering the roadways and washing out gravel shoulders. In addition, the thunderstorms knocked over a tree onto power lines that started a small fire along Highway 136 near North Freedom.

Flash Flood, Columbia

When
August 13, 12:10 PM CST to 1:30 PM CST
Where
Columbia County, 4.83 mi N of Okee to 5.03 mi NW of Dekorra
Cause
Heavy Rain
Property damage
$125,000
Reported by
Newspaper
Coordinates
43.420, -89.589

Several rounds of thunderstorms produced heavy rain that closed numerous roads in Caledonia Township, west of the Wisconsin River and southwest of the city of Portage. The rushing water damaged roadways and washed out gravel shoulders, as well as causing damage to private driveways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255743, 255745.